Michigan, 2006

Flash Flood in Michigan, June 26, 2006

June 26, 2006 · NWS DTX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 26, 2:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 26, 2:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT MON JUN 26 2006

.SHORT TERM...TONIGHT AND TUESDAY

NOT A WHOLE LOT OF CHANGES NEED TO BE AS THE FORECAST APPEARS TO BE
ON TRACK. DEEP MOISTURE...PER WATER VAPOR IMAGERY...IS MOVING
THROUGH THE EASTERN GREAT LAKES...WITH SOME WESTWARD PROGRESS MADE
DURING THE DAY. ENOUGH LOW LEVEL MOISTURE (SURFACE DEW POINTS IN THE
LOW TO MID 60S) AND INSTABILITY GENERATED THIS AFTERNOON ACROSS
SOUTHEAST MICHIGAN TO CAUSE SCATTERED SHOWERS AND THUNDERSTORMS.
ACCORDING TO LAPS DATA...SURFACE BASED CAPES ARE BETWEEN 1000 TO
1500 J/KG. HOWEVER...LACK OR ORGANIZED ACTIVITY/SUSTAINED UPDRAFTS
AND GENERALLY SKINNY CAPE SHOULD PRECLUDE ANY SEVERE STORMS.

RATHER IMPRESSIVE UPPER LEVEL TROUGH DROPPING SOUTHEAST INTO THE
DAKOTAS/MINNESOTA...ACTING AS THE KICKER TO OUR UPPER LEVEL LOW OVER
EASTERN IOWA/NORTHERN ILLINOIS. WHAT IS LEFT OF THIS CIRCULATION
EVENTUALLY WORKS THROUGH SOUTHERN LOWER MICHIGAN TOMORROW AFTERNOON.
WILL CONTINUE WITH LIKELY POPS (BETTER COVERAGE) FOR TOMORROW...AS
THE LOW LEVEL MOISTURE IS ALREADY IN PLACE...500 MB TEMPS BEGUN TO
FALL...PLUS THERE SHOULD BE SOME TYPE OF SURFACE REFLECTION OVER
SOUTHEAST MICHIGAN IN RESPONSE TO THE DIGGING TROUGH TO OUR WEST.
BASED ON TEMPS TODAY...DID RAISE MAXES TOMORROW A DEGREE OR
TWO...CLOSER TO 80 DEGREES AND MORE IN LINE WITH GUIDANCE.

&&

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

THROUGH WEDNESDAY...

BROAD TROUGH AT THE SURFACE PERSISTING ACROSS THE AREA...WHILE AT
500 MB THE TROUGH OVERHEAD BECOMES BETTER DEFINED.

MOISTURE IN LOW THROUGH MID LEVELS MODEST AT BEST TUESDAY NIGHT AND
WEDNESDAY. FOR THE SAME PERIOD...LOW TO MID LEVEL OMEGA LIFT MODEST
AT TIMES...WITH QVECTOR CONVERGENCE SLIGHT AT BEST AND SURFACE WIND
CONVERGENCE ALSO OCCASIONALLY MODEST...ALONG WITH MODEST 250 MB
DIVERGENCE/850 MB CONVERGENCE COUPLING AND JUST A HINT OF 300K
ISENTROPIC ASCENT. MODEST CONVECTIVE INSTABILITY LINGERING INTO
TUESDAY EVENING BEFORE WANING...THEN CONDITIONS DESTABILIZE AGAIN
SOMEWHAT ON WEDNESDAY. TOTAL TOTALS APPROACHING 50 AT TIMES...ALONG
WITH K INDICES AT TIMES AROUND 30. ALSO...MODESTLY STEEP 850 TO 500
MB LAPSE RATES PERSISTING. CAPES RATHER MODEST AND WIND FIELDS/SHEAR
ALSO NOT GREAT...THUS LIMITING RISK OF ORGANIZED SEVERE THUNDERSTORMS.

WILL MAINTAIN LIKELY POPS INTO TUESDAY EVENING...LESSENING
OVERNIGHT...CHANCE STILL ON WEDNESDAY.

AFTER WEDNESDAY...

CONTINUED CONSIDERABLE DETAIL DIFFERENCES AMONG MODELS...BUT THERE
IS CONSENSUS TOWARD 500 MB TROUGH IN THE GREAT LAKES VICINITY BEING
SOMEWHAT HARD TO DISPLACE...UNTIL THE VERY END OF WEEK AND POSSIBLY
LONGER...EVEN PERSISTING INTO NEXT WEEK AS PER 00Z GFS ENSEMBLE 500
MB MEAN. THE 00Z GFS/06Z DGEX SHOWED TROUGH BEING DISLODGED EASTWARD
THIS WEEKEND...AHEAD OF WELL DEFINED UPSTREAM SHORTWAVE TROUGH
REACHING GREAT LAKES MONDAY. HOWEVER...THE 06Z GFS MUCH DIFFERENT IN
DISLODGING INITIAL TROUGH EARLIER AND AGGRESSIVELY BRINGING AN
UPSTREAM SHORTWAVE TROUGH ON INTO AREA MUCH QUICKER...BY SUNDAY. 12Z
GFS BACKING OFF ON THIS LATTER SCENARIO TO A LARGE DEGREE...WITH
MUCH LESS IMPRESSIVE UPSTREAM ENERGY REACHING THE AREA.

AT THE SURFACE...TROUGHINESS OVERHEAD WAXING AND WANING BUT TENDING
TO PERSIST INTO THE WEEKEND...WITH MUCH MODEL TO MODEL AND RUN TO
RUN VARIATION IN THE DETAILS...THOUGH BOTH 06Z AND 12Z GFS DO SHOW
TREND TOWARD BETTER DEFINED TROUGH/COLD FRONT MOVING THROUGH LATE
SATURDAY OR SATURDAY NIGHT.

GIVEN ALL THE UNCERTAINTY...SEE LITTLE REASON TO CHANGE THE EARLIER
FORECASTS TO ANY GREAT DEGREE...BEFORE NEST WEEK WEDNESDAY OR
AFTER...THOUGH WILL ADD CHANCE POPS TO SATURDAY NIGHT.

&&

.AVIATION...ISSUED 100 PM EDT MON

DEEP MOISTURE (1000 TO 500 MB RH GREATER THAN 80 PERCENT/PW VALUES
NEAR 2 INCHES) WILL REMAIN EAST OF SOUTHEAST MICHIGAN.
NONE-THE-LESS...ENOUGH LOW LEVEL MOISTURE HAS ADVECTED IN (SURFACE
DEW POINTS IN THE LOW TO MID 60S) TO SUPPORT SCATTERED ACTIVITY THIS
AFTERNOON AS WE CONTINUE TO MARGINALLY DESTABILIZE. HAVE ELECTED TO
THROW IN A TEMPO GROUP (20Z-00Z) IN FOR THUNDERSTORMS AT
MBS/FNT...WHERE THERE IS A LITTLE BETTER MOISTURE
TRANSPORT/INSTABILITY. BASED ON THE NAM SURFACE CPDS...GOOD CHANCE
OF AT LEAST MVFR VISIBILITIES IN FOG TONIGHT WITH CALM WINDS AND
ADDED LOW LEVEL MOISTURE. THIS SEEMS REASONABLE BASED ON THE OBS
THIS MORNING OVER EASTERN OHIO. NOT CONVINCED OF THE LOW
CEILINGS...BUT WILL LEAVE THEM IN THE FORECAST. FAIRLY GOOD CHANCE
OF SHOWERS AND MVFR CEILINGS TOMORROW WITH ELONGATED SURFACE LOW
OVER EASTERN LOWER MICHIGAN.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....DWD
AVIATION...SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 26, 3:16 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
416 PM EDT MON JUN 26 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-271015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
416 PM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL...HOWEVER...BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND HAIL UP TO PEA SIZE AS
THEY MOVE NORTHWEST AT 15 MPH.

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE MISSISSIPPI VALLEY
AND LOW PRESSURE DEVELOPING OVER THE EASTERN GREAT LAKES WILL
TRIGGER THE SCATTERED THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE FROM TUESDAY RIGHT THROUGH
SATURDAY AS AN UPPER LEVEL TROUGH PERSISTS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-271015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
416 PM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL...HOWEVER...BE
CAPABLE OF PRODUCING WIND GUSTS TO 35 KNOTS AND HAIL UP TO PEA SIZE
AS THEY MOVE NORTHWEST AT 15 MPH.

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE MISSISSIPPI VALLEY
AND LOW PRESSURE DEVELOPING OVER THE EASTERN GREAT LAKES WILL
TRIGGER THE SCATTERED THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE FROM TUESDAY RIGHT THROUGH
SATURDAY AS AN UPPER LEVEL TROUGH PERSISTS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 41 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Genesee

When
June 26, 5:00 PM EST to 9:00 PM EST
Where
Genesee County, Flint
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Monday evening, June 26th, thunderstorms over the Flint area produced heavy rainfall with up to 2.8 inches falling in about an hour over a relatively small area of Flint around the Cherokee Avenue and Atherton Road areas. Flooding of homes and streets were reported with several people needing rescuing by boat. No deaths or injuries were reported. Flooding has occurred in this area several times in the past and is partly due to a poor drainage system in place. A rough estimate of $35K accounts for contents lost in homes as well as vehicle damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518714.